Pityrosporum folliculitis is a condition where the yeast, pityrosporum, gets down into the hair follicles and multiplies, setting up an itchy, acne-like eruption. Pityrosporum folliculitis sometimes turns out to be the reason a case of acne isn't getting better after being on antibiotics for months. It is especially common in the cape distribution (upper chest, upper back) and the pimples are pinhead sized and uniform.
This yeast is a normal skin inhabitant, different from the yeast that causes thrush and from baker's or food yeast. Everyone has it on his or her skin but in most cases it causes no problem. The condition affects young to middle-aged adults of either sex. It is associated with a tendency to seborrheic dermatitis or severe dandruff.
Pityrosporum folliculitis is not an infection as such; it is an overgrowth of what is normally there. The yeast overgrowth may be encouraged by external factors and/or by reduced resistance on the part of the host. The reasons why a particular patient develops pityrosporum folliculitis are not fully understood but the following are believed to be important:
- The yeast tends to overgrow in hot, humid, sweaty environments, clothing that doesn't "breathe" especially synthetics, which encourages sweating.
- Application of greasy sunscreens and oily emollients such as coconut oil.
- An oily-skin tendency - the yeast feeds on skin oil. Skin oil production mainly depends on hormone factors.
- Decreased resistance to microorganisms (immunity).
- Stress or fatigue.
- Oral steroids such as prednisone.
- Oral contraceptive pill.
- Being overweight, resulting in more sweating and tighter clothing.
Oral antibiotics can aggravate pityrosporum folliculitis because skin-inhabitant bacteria and yeasts are normally in competition on the skin surface. When antibiotics suppress the bacteria the pityrosporum yeasts can over grow.
The rash consists of tiny itchy rounded pink pimples with an occasional tiny whitehead. The spots are located mainly on the upper back, shoulders and chest. Sometimes spots are found on the forearms, back of the hands, lower legs and face. The tendency to scratch spots is greatest on the forearms, face and scalp. Most patients have oily skin.
Most patients seek advice because of the itch. This may have led their doctors to suspect scabies or other mite infestations. The itch tends to come in episodes, accompanied by a stinging sensation. Some patients notice the itch is worse after sweat inducing exercise or after a hot shower. When scratched, the spots may display a local hive-like reaction with a surrounding red flare.
Patients may also have tinea versicolor or seborrheic dermatitis. In these conditions an overgrowth of the same pityrosporum yeast is believed to be involved. Patients may also have true acne accompanying the pityrosporum folliculitis. This is not surprising because increased skin oil also encourages acne but in this case there is an overgrowth of the normal skin bacteria rather than yeast.
Treatment must deal with both the yeast overgrowth and any predisposing factors, otherwise the condition will recur. Unfortunately we often either do not know, or cannot correct, all the factors that make one susceptible so the condition has a tendency to return once the anti-yeast treatment is stopped.
Topical therapy is not always effective, and may be worth a try. These include Nizoral or Selsun shampoos, applied for about 10 minutes and washed off in the shower. This is repeated once a week. Other topical treatments include 50% propylene glycol in water applied twice daily with a gauze pad for 3 weeks, then twice a week or Lamisil solution, sprayed on the skin surface, for 14 days then weekly or for just a few spots apply Loprox or Nizoral cream twice a day.
Oral treatments are the most effective. The two used are Nizoral and Sporonox. One will need to wait a week or two for clearing, and recurrences are to be expected. A last resort is Accutane pills. These are general guidelines and a dermatologist can help decide the best treatment.
Back to Index
The medical information provided in this site is for educational purposes only and is the property of the American Osteopathic College of Dermatology. It is not intended nor implied to be a substitute for professional medical advice and shall not create a physician - patient relationship. If you have a specific question or concern about a skin lesion or disease, please consult a dermatologist. Any use, re-creation, dissemination, forwarding or copying of this information is strictly prohibited unless expressed written permission is given by the American Osteopathic College of Dermatology.